Texas, 2009Hail and Damaging Wind in Texas, May 27 to 28, 2009
May 27 to 28, 2009 · NWS BRO · 6 events in 3 counties and zones
Outflows from thunderstorms, an unstable air mass, and an upper level disturbance moving across Deep South Texas set the stage for more showers and strong to severe thunderstorms moving across portions of the CWA the afternoon of May 27th and into the early morning hours of May 28th. Frequent lightning was common with a large cell in southern Cameron County; the same cell produced large hail,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflows from thunderstorms, an unstable air mass, and an upper level disturbance moving across Deep South Texas set the stage for more showers and strong to severe thunderstorms moving across portions of the CWA the afternoon of May 27th and into the early morning hours of May 28th. Frequent lightning was common with a large cell in southern Cameron County; the same cell produced large hail, heavy rains, and a prolonged downburst that produced one wind damage event.
Another round of storms developed around midnight east of the Sierra Madre and west of Laredo, forming a large complex of thunderstorms which progressed through Deep South Texas after midnight. One set of storms containing a continuous hail core and possible microbursts raced through Zapata, Jim Hogg, Brooks, and Kenedy, Counties while other thunderstorms moved through Starr County and eastward through the Lower Rio Grande Valley. All storms contained frequent cloud to ground lightning and locally torrential rains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 27, 1:20 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 27, 1:20 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
220 PM CDT WED MAY 27 2009
.DISCUSSION...MAIN FOCUS IN THE SHORT TERM WILL CONTINUE TO BE
THREAT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS OF DEEP
SOUTH TX. CONTINUE TO MONITOR MCS THAT DEVELOPED DURING THE MRNG
HRS NORTH OF THE AREA AND CONTINUES TO IMPACT AREAS AROUND THE
COASTAL BEND. THE ACTIVITY HAS BEEN SHIFTING SEWD AND RADAR TRENDS
HAVE INDICATED DEVELOPMENT ON THE SOUTHERN FRINGES CLOSER TO OUR
CWA. ANTICIPATE THIS TREND TO CONTINUE WITH ADDITIONAL
DEVELOPMENT TO THE SOUTH ACROSS PORTIONS OF THE CENTRAL AND
EASTERN BRO CWA THRU THE AFTN/EVE POSSIBLY ALONG OUTFLOW. MAIN
THREAT WITH THE MOST SEVERE ACTIVITY WILL BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. SPC KEEPS
DEEP SOUTH TX IN SLIGHT RISK FOR SEVERE WEATHER THRU 12Z FRI.
DECIDED TO RETAIN HIGHER POPS HERE THRU TNGT AND THEN BREAK THEM
SLIGHTLY OVRNGT AND THEM BUMP THEM BACK UP DURING THE DAYTIME THU.
SFC COLD FRONT WILL CONTINUE TO SAG SWD INTO OUR AREA THRU THU.
EMBEDDED S/WV ENERGY IN THE MID LEVEL FLOW IS EXPECTED TO CONTINUE
TO INTERACT WITH THE VERY MOIST AND UNSTABLE AIRMASS THRU THAT
TIME PERIOD. PATTERN LOOKS TO PREVAIL THRU FRI AND WILL CONTINUE
TO MENTION CHC FOR THUNDERSTORMS. SLIGHTLY DRIER CONDITIONS
POSSIBLE FOR THE UPCOMING WEEKEND AS ACTIVITY MAY SHIFT BACK TO
THE WEST AND SOUTHWEST ACROSS MEXICO AND POTENTIALLY HAVE ONLY AN
IMPACT ALONG THE RIO GRANDE RIVER AND ADJACENT COUNTIES. CONTINUED
BLEND OF MAV/MET TEMPS THRU THE SHORT TERM AS LATEST GUIDANCE
CONTINUES TO REMAIN IN FAIRLY GOOD AGREEMENT. OVERALL TEMPERATURE
TREND SHOULD CONTINUE TO EXHIBIT NORMAL TO SLIGHTLY ABOVE NORMAL
FOR LATE MAY THRU THE FCST PERIOD.
&&
.AVIATION...THE MIDDAY BRO RAOB IS MAINTAINING THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS IN DEEP SOUTH TEXAS TODAY WITH A CAPE
OF 3600 J/KG AND A PWAT OF AROUND 1.9 INCHES. THE CONV COMPLEX
THAT FIRED OVER THE CENTRAL AND EASTERN PORTIONS OF THE STATE IS
BUILDING SOUTHWARDS TOWARDS THE LOWER TX COASTLINE. THIS CONV
COMPLEX WILL HAVE THE POTENTIAL TO SERIOUSLY IMPACT THE LOWER RGV
AIRPORTS SEVERAL HOURS FROM NOW. WILL MAINTAIN VFR CONDITIONS IN
THE SHORT TERM WITH A TREND TOWARDS MVFR CONDITIONS LATER IN THE
TAF PERIOD AS THE CONV LINE GETS A LITTLE CLOSER.
&&
.MARINE...OTHER THAN THE CONV CURRENTLY MOVING INTO THE LOWER TX BAY
AND GULF WATERS. EXPECT FAIRLY BENIGN MARINE CONDITIONS TO PREVAIL
INTO THIS COMING WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 88 75 88 / 50 50 30 30
BROWNSVILLE 75 89 74 90 / 50 50 30 30
HARLINGEN 75 91 75 91 / 50 50 30 30
MCALLEN 76 90 75 91 / 50 50 30 30
RIO GRANDE CITY 78 94 75 93 / 50 50 30 30
SOUTH PADRE ISLAND 79 86 77 85 / 50 50 30 30
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS....57
MARINE/AVIATION...60
MESOSCALE...MARTINEZ
Hazardous weather outlook, May 27, 10:05 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1105 AM CDT WED MAY 27 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-281100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1105 AM CDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...REST OF TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT. ANY STRONG TO SEVERE THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE
HAIL...AND LOCALIZED FLOODING FROM HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME STRONG TO
SEVERE...ARE POSSIBLE THURSDAY MORNING AND AFTERNOON. ANY OF THE
STRONG TO SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BROWNSVILLE.
TOMASELLI/SPEECE
In the hours before
Special weather statement, May 27, 10:50 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1150 AM CDT WED MAY 27 2009
TXZ248>257-272300-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
1150 AM CDT WED MAY 27 2009
...INTENSE THUNDERSTORMS BUILDING SOUTH TOWARDS DEEP SOUTH TEXAS...
THE COMBINATION OF THE APPROACH OF A COLD FRONT FROM THE NORTH
AND A VERY UNSTABLE AIRMASS IN PLACE OVER DEEP SOUTH TEXAS WILL
RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS DEEP SOUTH
TEXAS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE
SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.
THROUGH 6 PM THIS EVENING...THE GREATEST CHANCE FOR SEVERE WEATHER
WILL BE ALONG AND EAST OF THE HIGHWAY 281 CORRIDOR INCLUDING THE
COUNTIES OF HIDALGO...BROOKS...KENEDY...WILLACY AND CAMERON.
LATER TONIGHT AND INTO THURSDAY...THE THREAT OF STRONG OR SEVERE
THUNDERSTORMS WILL PERSIST ACROSS THE REGION AS THE COLD FRONT
SAGS CLOSER TO DEEP SOUTH TEXAS.
RESIDENTS OF DEEP SOUTH TEXAS SHOULD CLOSELY MONITOR NOAA WEATHER
RADIO OR THEIR LOCAL TELEVISION AND RADIO STATIONS THIS AFTERNOON
AND THIS EVENING FOR THE LATEST INFORMATION CONCERNING THIS
POTENTIAL SEVERE WEATHER SITUATION.
SPEECE
Local storm report, May 27, 2:29 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
329 PM CDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 53 NE PORT MANSFIELD 27.09N 96.82W
05/27/2009 M43 MPH GMZ175 XX BUOY
&&
TSLocal storm report, May 27, 2:47 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
347 PM CDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST PORT MANSFIELD 26.55N 97.43W
05/27/2009 M51 MPH WILLACY TX CO-OP OBSERVER
&&
RVSpecial weather statement, May 27, 3:17 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
417 PM CDT WED MAY 27 2009
TXZ255-257-272215-
INLAND CAMERON-COASTAL CAMERON-
417 PM CDT WED MAY 27 2009
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL PORTIONS OF CAMERON
COUNTY...
A THUNDERSTORM...MOVING EAST AT 10 MPH...WILL AFFECT LA PALOMA...SAN
BENITO...LANTANA AND LOZANO...UNTIL 515 PM CDT. GUSTY WINDS UP TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS
AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR.
MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.
61/MC
Local storm report, May 27, 3:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
419 PM CDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST 4 NE BAYVIEW 26.17N 97.35W
05/27/2009 M46 MPH CAMERON TX ASOS
&&
TSEvent by event
3 hail, 1 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
Hail, Cameron
- When
- May 27, 3:35 PM CST to 3:40 PM CST
- Where
- Cameron County, 1.66 mi WSW of Laureles
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 26.088, -97.523
Family of a National Weather Service Employee reported hail up to golf ball size|during an intense thunderstorm just northwest of the center of Los Fresnos.
Hail, Cameron
- When
- May 27, 4:22 PM CST to 4:30 PM CST
- Where
- Cameron County, 0.55 mi E of Port Brownsville
- Measured
- 1.75 in hail
- Reported by
- Unknown
- Coordinates
- 25.951, -97.411
The manager of the Port of Brownsville reported golf ball size hail on the grounds as a severe thunderstorm moved slowly through.
Thunderstorm Wind, Cameron
- When
- May 27, 4:25 PM CST to 4:30 PM CST
- Where
- Cameron County, 3.24 mi ENE of Port Brownsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 25.965, -97.371
The business manager of a ship breaking and metal processing firm at the Port of Brownsville reported a bolted down radio tower was blown down by microburst winds associated with a severe thunderstorm, which produced golf ball sized hail nearby.
Hail, Jim Hogg
- When
- May 28, 12:15 AM CST to 12:20 AM CST
- Where
- Jim Hogg County, 10.36 mi S of Hebbronville
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 27.170, -98.690
The Jim Hogg Sheriff’s Department reported golf ball size hail fell on Highway 16 approximately 10 miles south of the city of Hebbronville as a severe thunderstorm moved through the area.
Heavy Rain, Jim Hogg
- When
- May 28, 12:15 AM CST to 1:15 AM CST
- Where
- Jim Hogg County, Randado
- Reported by
- Law Enforcement
- Coordinates
- 27.080, -98.880
The Jim Hogg Sheriff's Department reported water along and over State Highway 16 near the city of Randado during and a little after a thunderstorm moved through the area with locally heavy rainfall, estimated by radar to be more than 2 inches. The water depth on Highway 16 was estimated to be in inches, and the road was still passable.
Lightning, Hidalgo
- When
- May 28, 3:30 AM CST
- Where
- Hidalgo County, 1.39 mi SW of Edinburg Muni Arpt
- Property damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 26.284, -98.213
Frequent cloud to ground lightning strikes, associated with continuing strong storms which had earlier produced locally heavy rains and large hail across portions of Jim Hogg, Starr, and Zapata County, moved across the McAllen/Edinburg area during the pre-dawn hours. One of these strikes started a roof fire by igniting shingles at an estate home. Within an hour, the blaze had engulfed the entire roof; residents were able to escape unharmed. Video showed the house, as well as a vehicle, to be a total loss, with replacement estimated to be near $1 million.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
- Damaging Winds in Mississippi, May 27, 2009$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163945, 163944, 174075, 163946, 174078, 174084.